Washington, 2012

Hail in Washington, June 23, 2012

June 23, 2012 · NWS OTX · 12 events in 4 counties and zones

A deep area of low pressure just off the Washington Coast sent a pair of shortwave disturbances into the Inland Northwest on June 23rd. The first wave tracked through northeastern Washington during the morning hours and a second arrived into southeastern Washington during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A deep area of low pressure just off the Washington Coast sent a pair of shortwave disturbances into the Inland Northwest on June 23rd. The first wave tracked through northeastern Washington during the morning hours and a second arrived into southeastern Washington during the late afternoon. Each piece of mid-level energy encountered a very moist and unstable air mass in place resulting in scattered thunderstorms, some which reached severe limits. Large hail was the main threat with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 23, 8:04 AM PST, 6 minutes earlier.

Area forecast discussion, Jun 23, 8:04 AM PST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
904 AM PDT Sat Jun 23 2012

.SYNOPSIS...
Showers and thunderstorms are expected over the Pacific Northwest
and northern Rockies again today and tonight. Some of the
thunderstorms could be strong and capable of producing heavy rain
and gusty winds. Showers should be more scattered on Sunday and
Monday, and mainly limited to the mountainous areas of the Inland
Northwest. There is a good chance that Tuesday will be cool, rainy
and breezy as a vigorous low pressure system moves through the
region. A warming and drying trend is likely Wednesday through
Saturday.

&&

.DISCUSSION...
Update to the morning forecast. Showers/thunderstorms are
developing over the Panhandle and northeast WA in response to yet
another short wave rotating around the large offshore low. This
convection should be limited to east of a line from Omak to Walla
Walla this morning. Much of this elevated activity should rotate
northward into southern BC by this afternoon. Then the surface-
based convection will likely initiate in the same area this
afternoon. Models continue to point to this area as the best
potential for strong storms. SPC is placing the slight risk area
in northwest MT and ultimately all of the cloud cover may be the
main limiting factor for our area. Will continue to monitor this
as the day wears on. The high precipitable water values in this
area will lead to very heavy rain with these storms.  RJ

&&

.AVIATION...
12Z TAFS: A broad low, a disturbance coming up from the south this
afternoon and increasing instability will bring scattered showers
and a chance of thunderstorms to the TAF sites. Chances will begin
toward mid to late morning and become more likely in the afternoon
and evening. Storms that pass near or over a TAF sites will have
the potential for gusty/erratic winds, heavy downpours and small
hail. VFR conditions are expected at most locations; however a low
level easterly flow into the Cascades is expected to keep MVFR
ceiling around KEAT this morning. Also, some MVFR conditions are
possible in heavier storms. After 00-03z tonight the threat of
showers and thunderstorms are expected to wane. Another disturbance
coming up from the south will bring more shower chances from the
south; however the best threat is expected to be after 12Z Sunday.
/J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        70  55  76  53  81  53 /  70  60  30  10  10  30
Coeur d'Alene  69  55  75  53  82  51 /  80  70  30  10  10  40
Pullman        70  52  76  51  79  51 /  60  60  20  10  10  50
Lewiston       78  58  83  57  84  59 /  60  40  10  10  10  40
Colville       70  53  76  51  85  53 /  80  70  40  10  10  30
Sandpoint      67  53  73  49  80  50 /  80  80  40  20  20  40
Kellogg        68  51  75  52  81  50 /  80  70  50  20  20  50
Moses Lake     75  54  80  52  83  55 /  50  20  10   0  10  30
Wenatchee      71  53  77  54  81  55 /  50  30  20   0   0  30
Omak           72  51  79  49  83  55 /  70  50  20  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 23, 5:26 AM PST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
626 AM PDT SAT JUN 23 2012

IDZ001>004-026-027-WAZ037-038-241330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
626 AM PDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL
HAIL...DANGEROUS LIGHTNING STRIKES...AND GUSTY WINDS. ISOLATED
SEVERE STORMS ARE POSSIBLE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND STRONG WINDS. HEAVY RAIN FROM THUNDERSTORMS
MAY CAUSE FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH.
PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-241330-
EAST SLOPES NORTHERN CASCADES-
626 AM PDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE IS POTENTIAL FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL
AND SMALL HAIL. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE FLOODING
ON CREEKS AND RIVERS ALREADY RUNNING HIGH. PLEASE CONTINUE TO
MONITOR THE FORECAST FOR FUTURE UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ031>036-041-043-044-241330-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
626 AM PDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THESE
STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL
HAIL...AND GUSTY WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE
RISES ON CREEKS AND STREAMS. PLEASE CONTINUE TO MONITOR THE
FORECAST FOR FUTURE UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 110 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Pend Oreille

When
June 23, 8:10 AM PST to 8:16 AM PST
Where
Pend Oreille County, 2.12 mi NNW of Lost Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.650, -117.360

Hail, Pend Oreille

When
June 23, 8:12 AM PST to 8:19 AM PST
Where
Pend Oreille County, 2.12 mi SSW of Wolfred
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.190, -117.140

Spotter reported a quarter inch of rainfall in thirty minutes.

Hail, Pend Oreille

When
June 23, 8:32 AM PST to 8:37 AM PST
Where
Pend Oreille County, 1.14 mi NW of Ione
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.740, -117.420

Spotter reported nickel to quarter size hail.

Hail, Pend Oreille

When
June 23, 8:55 AM PST to 9:02 AM PST
Where
Pend Oreille County, Jared
Measured
1 in hail
Reported by
Public
Coordinates
48.470, -117.300

Hail, Pend Oreille

When
June 23, 9:08 AM PST to 9:15 AM PST
Where
Pend Oreille County, 1.15 mi NW of Blueslide
Measured
0.75 in hail
Reported by
Public
Coordinates
48.560, -117.350

Hail, Pend Oreille

When
June 23, 9:14 AM PST to 9:20 AM PST
Where
Pend Oreille County, Ione
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.730, -117.400

Hail, Pend Oreille

When
June 23, 9:15 AM PST to 9:22 AM PST
Where
Pend Oreille County, 1.15 mi NW of Blueslide
Measured
1 in hail
Reported by
Public
Coordinates
48.560, -117.350

Hail, Pend Oreille

When
June 23, 9:20 AM PST to 9:25 AM PST
Where
Pend Oreille County, 1.46 mi SSE of Lost Creek
Measured
1 in hail
Reported by
Public
Coordinates
48.600, -117.340

Hail, Pend Oreille

When
June 23, 10:08 AM PST to 10:15 AM PST
Where
Pend Oreille County, 1.46 mi SSE of Ione
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.710, -117.390

Hail, Garfield

When
June 23, 2:15 PM PST to 2:20 PM PST
Where
Garfield County, 0.84 mi SE of Peyton
Measured
0.88 in hail
Reported by
Public
Coordinates
46.610, -117.790

Hail, Asotin

When
June 23, 5:37 PM PST to 5:44 PM PST
Where
Asotin County, 1.91 mi W of Clarkston Hgts
Measured
1.5 in hail
Reported by
Public
Coordinates
46.420, -117.110

Hail, Whitman

When
June 23, 5:47 PM PST to 5:55 PM PST
Where
Whitman County, 0.69 mi N of Uniontown
Measured
1 in hail
Reported by
Public
Coordinates
46.540, -117.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386482, 386483, 386484, 386485, 386486, 386481, 386488, 386489, 386487, 386490, 386491, 386492.